Tornadoes · United States · Virginia · 2024

EF1 tornado, Sign Rock to Dudley, Virginia, July 24, 2024

From Sign Rock to Dudley, this EF1 tornado ran 9.3 miles across Halifax County on July 24, 2024, touching down at 6:06 PM EDT and reaching 75 yards wide. It killed nobody, and did $75,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
July 24, 2024
Touchdown
6:06 PM EDT (22:06 UTC)
Lifted
6:24 PM EDT (22:24 UTC)
On the ground
18 minutes
Path length
9.3 miles (15.0 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
Property damage
$75,000
County
Halifax County
Touchdown point
36.826, -79.116
Lift-off point
36.812, -78.944
Record number
2407241606-01

The damage survey

5 damage points were recorded along this path by NWS RNK, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 100 mph.

  • All pointing north . Convergent
  • Several trees pointing north…inward.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A stalled frontal boundary helped to produce scattered thunderstorms that became severe. Winds from these storms blew down a notable number of trees. One of the storms also produced an EF-1 tornado in Halifax County with peak winds at 100 mph, which downed numerous trees and caused structural damage.

A tornado touched down near the intersection of Chatham Road and Ridgeway Road in western Halifax County. The tornado uprooted and snapped numerous trees as it strengthened and moved eastward, and it also caused minor structural damage. The peak winds were estimated to reach 100 mph. After being on the ground for eighteen minutes, the tornado lifted in central Halifax County just east of the L.P. Bailey Memorial Highway close to the intersection with Murphy Grove Road.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the tornado touched down at Jul 24, 2:30 PM EDT, 3 hours 36 minutes earlier.

Area forecast discussion, Jul 24, 2:30 PM EDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
230 PM EDT Wed Jul 24 2024

.SYNOPSIS...
A stationary front over the Mid Atlantic region will provide
the focus for scattered to numerous showers and thunderstorms
through Thursday. A secondary front moves across Thursday night
with less coverage for showers and storms starting Friday and
continuing through the weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 145 PM EDT Wednesday...

Key Messages:

1) Stalled front still remains draped across the area.

2) Rain and thunderstorms possible through this
evening/overnight.

Still quite a bit of rain and cloud cover along and west of the
Blue Ridge this afternoon. Thinking this will continue to limit
thunderstorm coverage for the remainder of the afternoon for
the mountains. However, seeing some clearing over the Foothills
and Piedmont areas of VA and NC so confidence remains higher
that this zone will have the best chance for thunderstorms
through the evening. Much like yesterday, storms will be capable
of very heavy rainfall and areas of localized wind damage are
possible.

Rain and storms taper off after sunset and the area should
remain in a lull through at least midnight. Will begin to see
rain develop again after midnight as better isentropic lift
moves over the region. Should see rain continue through daybreak
tomorrow, tapering off by late morning.

A secondary front will begin to push south from the Ohio Valley
and will attempt to push drier air into the region by Thursday
night. Depending on how much clearing occurs tomorrow ahead of
the front will determine the coverage of thunderstorms during
the afternoon. Still a bit of uncertainty how fast the front
progresses and how much surface heating can occur after morning
rainfall moves out. Again, any storms tomorrow will be capable
of very efficient rainfall rates and localized strong damaging
winds.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 220 PM EDT Wednesday...

Key Messages:

1: Less coverage of showers/storms.

High pressure is forecast to move east across the northern Mid-
Atlantic, with drying taking place from north to south. This
feature is expected to drive wedge of stable down the east side
of the Appalachians so looking at decrease opportunity for
showers as Thursday's secondary cold front getting shunted to
our south and west. Pressure pattern looks "wedgy" with
development of a northeast-east wind. This should nix shower
potential for areas east of the Appalachian Divide.

Attm will maintain chance for showers for areas west of I-77
Friday, then mainly west of our CWA for the weekend. Weekend as
a whole looks dry, but not confident that it will be clear.
Lingering layer of low level moisture may result in persistent
cloud cover...especially for the southwestern part of the CWA,
but model soundings support little or no cloud depth.

Temperatures going into this weekend will be highly dependant on
cloud cover...MOS favoring readings at or below normal.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 230 PM EDT Tuesday...

Key Messages:

1: Mainly dry Sunday

2: Scattered showers/storms return Monday

3: Warming temperatures Monday-Wednesday.

High pressure will move off the East coast Sunday into Monday
with moist southwest winds returning by Monday. This will result
in increasing potential for showers beginning Sunday night
with daily threat for thunderstorms Monday through Wednesday as
heat and instability trend upward. Temperatures are expected to
be near normal Sunday-Monday, then about 5 degrees above normal
for Tuesday-Wednesday...but nothing extreme.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 150 PM EDT Wednesday...

Ample cloud cover along and west of the Blue Ridge has kept
terminals in these locations at low end VFR to MVFR through this
afternoon. Not much confidence of this changing through this
evening so expect ongoing MVFR clouds and showers of rainfall
for the mountains through tomorrow morning for areas along and
west of the Blue Ridge. Due to lack of sun in the aforementioned
areas, have removed the mention of VCTS/TSRA from BCB/BLF/LWB.

Better clearing has occurred east of the Blue Ridge and
thunderstorm development is still expected, so periods of very
heavy rain through this afternoon and evening is still possible
for ROA/LYH/DAN. Widespread low cigs/vsby again tonight so
fairly high confidence all terminals see IFR/LIFR at times
through daybreak.

Extended Aviation Outlook...

Frontal boundary will stick around into Friday morning before
driving southward over the weekend. Should start to see less
coverage in showers/storms Friday and especially into the
weekend, so mainly VFR outside of storms and late night
fog/stratus.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...BMG
NEAR TERM...BMG
SHORT TERM...PM
LONG TERM...PM
AVIATION...BMG
Hazardous weather outlook, Jul 24, 4:09 AM EDT, 13 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
409 AM EDT Wed Jul 24 2024

NCZ001-002-018-VAZ007-009>020-022>024-035-WVZ042>044-507-508-250815-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Amherst-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
409 AM EDT Wed Jul 24 2024

This Hazardous Weather Outlook is for northwest North Carolina,
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

Scattered to numerous thunderstorms are expected this afternoon and
evening. Excessive rainfall could lead to isolated flash flooding of
streams and urban areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a marginal risk of excessive rainfall through Thursday.
Heavy rain from thunderstorms could lead to localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ032>034-043>047-058-059-250815-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-
409 AM EDT Wed Jul 24 2024

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Numerous showers and thunderstorms will produce instances of
torrential rain this afternoon and into tonight. This will lead to a
risk of scattered flash flooding, especially in urban and poor
drainage areas.

Additionally, a few storms could become strong to severe with
damaging wind gusts the main threat this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a marginal risk of excessive rainfall through Friday. Heavy
rain from thunderstorms could lead to localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 24, 5:31 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
531 PM EDT Wed Jul 24 2024

VAZ044-045-058-242200-
Halifax VA-Campbell VA-Pittsylvania VA-
531 PM EDT Wed Jul 24 2024

...A STRONG THUNDERSTORM WILL IMPACT
SOUTHEASTERN CAMPBELL...CENTRAL PITTSYLVANIA AND NORTHWESTERN HALIFAX
COUNTIES THROUGH 600 PM EDT...

At 531 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gretna, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hurt...
Chatham...
Gretna...
Brookneal...
Mt Airy...
Nathalie...
and Java.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3674 7946 3697 7958 3701 7949 3701 7948
      3702 7946 3722 7899 3705 7889 3702 7890
      3700 7889 3698 7890 3698 7889 3699 7888
      3699 7885 3688 7879
TIME...MOT...LOC 2131Z 250DEG 38KT 3691 7938

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

VFJ

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Roanoke, VA (KRNK), 12:00Z

10.1 hours before the tornado, 59 km from the path. July 24, 2024.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2024-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 35 joules per kilogram, CIN -21, lifted condensation level 700 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Roanoke, VA at 12:00Z on 2024-07-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 38 square meters per square second, 0 to 6 km bulk shear 36 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-21 J/kg
Surface CAPE
607 J/kg
Mixed-layer LCL
700 m above ground
0-6 km bulk shear
36 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
5.0 K/km

Open this sounding in Storm Lab

Roanoke, VA (KRNK), 00:00Z

1.9 hours after it, 59 km from the path. July 25, 2024.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2024-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 132 joules per kilogram, CIN -16, lifted condensation level 927 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Roanoke, VA at 00:00Z on 2024-07-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -4 square meters per square second, 0 to 6 km bulk shear 24 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-16 J/kg
Surface CAPE
1920 J/kg
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
24 kt
0-1 km bulk shear
8 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2
0-3 km lapse rate
6.6 K/km

Open this sounding in Storm Lab

The surface observations

South Boston (W78), 20 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Roanoke radar (KFCX), 113 km away, was scanning. The volume nearest the touchdown began at 22:05 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2024 tornado in VirginiaEvery tornado in Virginia since 1950Warnings in force in Virginia nowThe forecast where you are

The other tornadoes of July 24, 2024

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 243:25 PM EDTEF0Oswego, NY0.275
July 244:41 PM EDTEF0Fulton, NY0.230

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.